Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Hanford, CA

March 20, 2019Tulare County, California

NWS Hanford, CA issued this flash flood warning at Mar 20, 2019, 7:38 PM PDT for Tulare County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2019, 7:38 PM PDT (02:38 UTC)
Expired
Mar 20, 2019, 9:39 PM PDT
In force
2 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 87 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2019-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2019-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

493 
WGUS56 KHNX 210238
FFWHNX
CAC107-210530-
/O.NEW.KHNX.FF.W.0013.190321T0238Z-190321T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
738 PM PDT WED MAR 20 2019

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  South central Tulare County in central California...

* Until 1030 PM PDT.

* At 735 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Springville, Johnsondale, Quaking Aspen, Camp Nelson, Oak Opening
  and Peppermint. Flash Flooding is also possible in the vicinity
of the Pier Burn Scar and along a portion of Highway 190. 

Up to two inches of additional rain is possible in this region and 
this will increase the threat of flash flooding and debris flow 
flooding.  A debris flow can consist of rock, mud, vegetation and 
other loose materials.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3629 11861 3595 11846 3592 11879 3624 11894

$$

KD/JEB
2 follow-up statements
932 
WGUS76 KHNX 210323
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
823 PM PDT WED MAR 20 2019

CAC107-210530-
/O.CON.KHNX.FF.W.0013.000000T0000Z-190321T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulare CA-
823 PM PDT WED MAR 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT FOR
SOUTH CENTRAL TULARE COUNTY...

At 821 PM PDT, Doppler radar indicated that rain was diminishing in 
the Flash Flood Warning area. Water will gradually recede this 
evening. Nonetheless, some roads may be washed out, flooded or
impassable for the next couple of hours. 

Some locations that will experience flooding include...
Springville, Johnsondale, Quaking Aspen, Camp Nelson, Oak Opening and
Peppermint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3629 11861 3595 11846 3592 11879 3624 11894

$$

KD
348 
WGUS76 KHNX 210439
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
939 PM PDT WED MAR 20 2019

CAC107-210446-
/O.CAN.KHNX.FF.W.0013.000000T0000Z-190321T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulare CA-
939 PM PDT WED MAR 20 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL TULARE COUNTY IS
CANCELLED...

Heavy rain is over and the threat of Flash Flooding has ended.
However, radar and automated precipitation gages indicate that as 
much as 3.5 inches of rain fell in the warned area early this 
evening. Light rain will continue over the region with little
additional accumulation. 

Although water will continue to recede this evening, some roads may 
be flooded or impassable. Please check with CHP for updated road 
conditions before you plan on driving anywhere. 

For the lastest road conditions, call 1-800-427-7623. 

LAT...LON 3629 11861 3595 11846 3592 11879 3624 11894

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:00 PM PDT, 5 hours 38 minutes earlier.

Area forecast discussion, Mar 20, 2:00 PM PDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
200 PM PDT Wed Mar 20 2019

.SYNOPSIS...A Pacific storm system will affect the region through
Thursday. High pressure will build over the area Friday before
another weaker storm system moves across the region Friday night
and Saturday.

&&

.DISCUSSION...Cold front which moved through central CA overnight
has moved east of the area. In wake of this frontal system, a
much cooler and unstable airmass is now situated over our area.
Temperatures across our area are currently running 6 to 10 DEG F
below yday at this time at most locations. Showers and isolated
thunderstorms have already developed this afternoon, and are
currently producing locally heavy rainfall over the western
portion of the San Joaquin Valley. WRF indicating the unstable
airmass will remain over our area well into this evening with
CAPES between 400 and 800 J/KG and LI/s between -4 and -2 DEG C
which will keep a potential for thunderstorms throughout our CWFA
this afternoon and evening.

Meanwhile, SREF indicating the trough axis will swing through
Central CA tonight. Once the trough axis moves through the San
Joaquin Valley will slowly dry out and skies will slowly clear
except along the east side and south end which will be upslope
favored. Showers will be possible over the Southern Sierra NEvada
and Tehachapi Mountains through Thursday, but amounts will be
light. By Thursday Night, most of our area should clear out.

The low pressure system is progged to approach Norcal on Friday
and moves inland on Saturday. The models are continuing to trend
further north with the main precipitation band with this feature
Friday night and Saturday. At this time QPF progs are indicating
another quarter to half an inch from Fresno County northward and
much less further south in Tulare and Kern Counties. The central
San Joaquin Valley is expected to pick up a tenth to a quarter
inch of rainfall Friday Night and Saturday with lesser amounts
further south with up to a tenth of an inch in Kings and Tulare
Counties and just a few hundredths of an inch in Kern County.

The medium range models are in good agreement with shortwave
ridging prevailing on Sunday the progs a series of very moist
system moving through the PAC NW and Norcal Monday through the
middle of next week. At this time it looks that precipitation
amounts for our area during this time frame will be light at the
bulk of the deeper moisture and the stronger dynamics remain to
the north of our area.

&&

.AVIATION...Windy conditions will continue today over Kern County
with local gusts reaching 35 knots over the mountain peaks. Areas
of mountain obscuring IFR will continue across the Southern
Sierra Nevada and Tehachapi Mountains until 12Z Thursday. Local
MVFR conditions in low clouds and showers in the San Joaquin
Valley and southern Sierra foothills. Isolated thunderstorms
possible after 19Z Wednesday. Otherwise VFR conditions will
prevail elsewhere across the Central CA Interior the next 24
hours.

&&

.AIR QUALITY ISSUES...None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...NONE.

&&

public...DS
avn/fw...Molina
synopsis...DS

weather.gov/hanford

In the hours before

Special weather statement, Mar 20, 4:34 PM PDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
434 PM PDT WED MAR 20 2019

CAZ090-092>094-096-097-210015-
Mariposa, Madera, and Fresno County Foothills CA-
Tulare County Foothills CA-Tulare County Mountains CA-East-
Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
434 PM PDT WED MAR 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TULARE AND CENTRAL
FRESNO COUNTIES UNTIL 515 PM PDT...

At 432 PM PDT, trained weather spotters reported a strong
thunderstorm with pea sized hail near Reedley, or 21 miles southeast
of Clovis. The thunderstorm was moving northeast at 50 mph.

Very heavy rain is possible with this storm along with strong and
gusty winds and frequent cloud to ground lightning.

Locations impacted include...
Reedley, Dinuba, Orosi, Orange Cove, Pinehurst and Squaw Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3651 11938 3665 11953 3691 11916 3672 11897
TIME...MOT...LOC 2332Z 238DEG 47KT 3663 11939

KD
Special weather statement, Mar 20, 4:42 PM PDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
442 PM PDT WED MAR 20 2019

CAZ092-094-097-210030-
Tulare County Foothills CA-Tulare County Mountains CA-
Southeastern San Joaquin Valley CA-
442 PM PDT WED MAR 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TULARE COUNTY UNTIL
530 PM PDT...

At 441 PM PDT, Doppler radar was tracking a few strong thunderstorms
8 miles east of Exeter, or 16 miles north of Porterville, moving
north at 15 mph.

Pea size hail is possible with these storms along with briefly heavy
rain and frequent cloud to ground lightning.

Locations impacted include...
Lindsay, Woodlake, Three Rivers, Strathmore, Shadequarter Mtn, Lemon
Cove and Lindcove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3616 11883 3612 11904 3657 11923 3661 11892
TIME...MOT...LOC 2341Z 167DEG 11KT 3631 11900

KD
Special weather statement, Mar 20, 5:15 PM PDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
515 PM PDT WED MAR 20 2019

CAZ090-092>094-096-210100-
Mariposa, Madera, and Fresno County Foothills CA-
Tulare County Foothills CA-East-Central San Joaquin Valley CA-
Southeastern San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
515 PM PDT WED MAR 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TULARE AND CENTRAL
FRESNO COUNTIES UNTIL 600 PM PDT...

At 513 PM PDT, Doppler radar was tracking a few strong thunderstorms
7 miles northeast of Orange Cove, or 25 miles east of Clovis. The
storms were moving generally northward at 10 mph.

Pea sized hail, heavy rain, gusty winds and frequent cloud to ground
lighning are possible with these storms along with localized
flooding.

Locations impacted include...
Orange Cove, Fence Meadow, Squaw Valley, Trimmer Springs and Shaver
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3668 11911 3661 11931 3701 11950 3709 11918
TIME...MOT...LOC 0013Z 157DEG 7KT 3672 11925

KD
Special weather statement, Mar 20, 5:36 PM PDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
536 PM PDT WED MAR 20 2019

CAZ090-092>094-096-097-210115-
Mariposa, Madera, and Fresno County Foothills CA-
Tulare County Foothills CA-Tulare County Mountains CA-East-
Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
536 PM PDT WED MAR 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TULARE AND CENTRAL
FRESNO COUNTIES UNTIL 615 PM PDT...

At 534 PM PDT, Doppler radar was tracking a few strong thunderstorms
over Woodlake, or 15 miles northeast of Visalia. The storms were
moving northwest at about 15 mph.

Pea sized hail, heavy rain, gusty winds and frequent cloud to ground
lightning are occurring with these storms.

Locations impacted include...
Orosi, Woodlake, East Orosi, Three Rivers, Shadequarter Mtn, Lemon
Cove, Lindcove, Pinehurst and Squaw Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is possible with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 11879 3616 11902 3661 11932 3671 11902
TIME...MOT...LOC 0034Z 151DEG 49KT 3645 11909

KD
Special weather statement, Mar 20, 5:45 PM PDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
545 PM PDT WED MAR 20 2019

CAZ094-097-210130-
Tulare County Foothills CA-Tulare County Mountains CA-
545 PM PDT WED MAR 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TULARE COUNTY UNTIL
630 PM PDT...

At 542 PM PDT, Doppler radar was tracking a few strong thunderstorms
approximately 11 miles east of Porterville. Movement was to the
north at about 15 mph.

Pea sized hail, strong and gusty winds and frequent cloud to ground
lightning are posssible with these storms. Heavy rain accompanying
some of these storms could cause localized flooding.

Locations impacted include...
Springville, Uhl and Oak Opening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with some of these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3586 11855 3581 11874 3617 11898 3627 11866
TIME...MOT...LOC 0042Z 147DEG 17KT 3608 11882

KD
Special weather statement, Mar 20, 6:15 PM PDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
615 PM PDT WED MAR 20 2019

CAZ092-094-210200-
Tulare County Foothills CA-Southeastern San Joaquin Valley CA-
615 PM PDT WED MAR 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TULARE COUNTY UNTIL 700
PM PDT...

At 611 PM PDT, Doppler radar was tracking a few strong thunderstorms
7 miles southeast of Woodlake and in the vicinity of Lemon Cove.
Movement was north at about 15 mph.

Pea sized hail was detected with these storms along with frequent
cloud to ground lightning and strong, gusty winds.  Any of these
storms could spawn a funnel cloud.  Additionally, very heavy rain
accompanying theses storms could produce localized flooding.

Locations impacted include...
Woodlake, Three Rivers, Lemon Cove and Lindcove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms which may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 11886 3623 11903 3645 11916 3653 11896
TIME...MOT...LOC 0111Z 147DEG 17KT 3633 11902

KD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 5:15 PM PDTSpecial Weather StatementHNXFresno45 min
Mar 20, 5:36 PM PDTSpecial Weather StatementHNXTulare39 min
Mar 20, 5:45 PM PDTSpecial Weather StatementHNXTulare45 min
Mar 20, 6:15 PM PDTSpecial Weather StatementHNXTulare45 min
Mar 20, 7:31 PM PDTFlash Flood WarningHNXTulare79 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.